Two years ago I began having irregular periods and extremely painful cramping. I have been seen every 3 mos by on OB/GYN since then, have had 3 ultrasounds, and am currently trying a 5th type of birth control. Things are slightly better on BC, but I'm still bleeding irregularly and experiencing severe pain, usually in my left side. Every u/s has been normal. I recently pushed for bloodwork, and everything checked out normal for Celiac disease, clotting problems, liver/gallbladder function, anemia, CBC, and thyroid issues. In the past 3 mos I have had severe fatigue, insomnia, heartburn, acid reflux, and nausea/headaches before the start of my period. I've been to 2 OB/GYNs and recently an internal medicine doctor. Ibuprofen didn't even touch the pain this week, so I tried Midol Complete. The Midol made me dizzy and shaky for hours, so can't take that again. I tried naproxen, which helped a little, but it says not to take it if you've had heartburn. The pain was so bad this time I couldn't walk normally for 2 days. Even after it subsides, I'm exhausted. I am so bloated I wasn't sure I had pants to wear to work yesterday. (I'm 5'2" and 110lb). My GYN says there are no signs of cysts, fibroids, and that the endometrial line looks smooth on u/s. I am 28 and don't know what to do next. The pain and bleeding are destroying my quality of life and I'm being told to "just deal with it". I don't smoke or drink, have never been overweight, and have always been very active. At the very least, what are my best options for pain relief? Are there more tests I should be pushing for? I refuse to live this way for the next 15 years. Forget trying to salvage my fertility, I just want my life back.
Dear slw: Currently you are on birth control pills, but are still troubled with poor cycle control/breakthrough bleeding (BTB) accompanied by severe cramping. This pain is worse on the left side and is only present when the bleeding occurs. Hope I am tracking you correctly. There are also premenstrual symptoms (severe fatigue, insomnia, headaches, and GI problems such as bloating, GERD, and nausea). Of all the medications you have tried, birth control pills have helped somewhat, as has the Naproxen.
Some medical conditions which MIGHT be linked to your symptoms could include:
1. Adenomyosis--this is endometriosis of the muscular wall of the uterus. It has been linked with uterine pain and erratic bleeding. It is very difficult to diagnose with ultrasound, an MRI may be needed. It is usually diagnosed by a pathologist on a hysterectomy specimen.
2. Endometriosis of the descending colon/bowel--this would provoke the left sided pain, but not the erratic bleeding patterns.
3. Bowel based problems--these can prompt bloating, gut pain and may be seen in conjunction with upper GI issues. The second most common cause of GYN pain (once GYN causes have been ruled out) is the bowel. Diverticulosis, IBS, and other bowel problems can present with symptoms similar to pelvic infections. Yet bowel conditions would not trigger erratic bleeding.
Honestly, it might be that there are coincidental diagnoses rather than one common cause. You might end up working with your GYN on the bleeding issues and a GI MD on the upper and lower GI problems. Decisions about pain relief usually hinge on having a correct diagnosis.
I am really sorry that you have had to endure this loss of your previous quality of life. It would be amazing if you were not experiencing depression on account of this undeserved loss at such an early age.
Thank you for the insights. I have discussed depression with my doctor, and while I am upset and frustrated with my situation, I don't feel like I need antidepressants at this point. A big part of my frustration is that I want to do all these things/be active, but my body is not cooperating. I'm more angry than depressed. I know that endometriosis is difficult to see on u/s, and is usually diagnosed laparoscopically. Are there any non-invasive ways to check for it, such as MRI? I'm concerned that because of my young age, my doctors are reluctant to do more than change BC every 3mos, and meanwhile we are missing something more serious.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.